Kansas, 2006High Wind in Kansas, March 12, 2006
March 12, 2006 · NWS DDC · 13 events in 11 counties and zones
High wind buffeted the area from 1331 through 1600. Several large tree limbs were blown down in Syracuse.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind buffeted the area from 1331 through 1600. Several large tree limbs were blown down in Syracuse. Cimarron reported a 60 mph wind gust at the Jr/Sr High school. Shingles and many tree limbs were blown down in Johnson. A 60 mph wind gust was recorded at the Hugoton airport at 1402 CST. A 58 mph gust was reported at the Pratt airport at 1410 CST. The Dodge City ASOS at the airport experienced a 50 mph gust also. Liberal had a 59 mph gust at the airport at 1435 CST. Power lines were blown down in Kinsley. The Elkhart airport had a 58 mph gust at 1508 CST. The visibility dropped to 1 mile at times in blowing dust/dirt at the Dodge City airport when the wind gusted to 58 mph at 1536 CST. Several fences were blown down in Ashland. Four inch diameter limbs were broken in Medicine Lodge. Back in Dodge City, a twelve inch diameter tree branch broke and crushed a vehicle on Central Street. Other car windows were broken out in the same general vicinity. There was also some shingle damage in Dodge City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 12, 2:28 AM CST, 11 hours 3 minutes earlier.
Area forecast discussion, Mar 12, 2:28 AM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
228 AM CST SUN MAR 12 2006
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGE CONTINUES TO BE STRONG WINDS TODAY.
WILL KEEP CURRENT WIND ADVISORY FOR TODAY AS DEEP MIXING WILL HELP
TRANSPORT STRONG WINDS TO THE GROUND. MAY EVEN HAVE SOME BLOWING
DUST WITH IT. HAVE BUMPED UP MAX TEMPS TODAY INTO THE UPPER 60S
WITH GOOD DOWNSLOPE WARMING. THE COLD FRONT COMES THROUGH AROUND
MIDNIGHT WITH GOOD COLD AIR ADVECTION AND WINDS SHIFTING TO THE
NORTH NORTHWEST AND GUSTY AT TIMES. OVERNIGHT LOWS IN THE UPPER 20S
TO LOWER 30S LOOK OK AS BOUNDARY LAYER WINDS WILL CONTINUED MIXED.
ON MONDAY WINDS WILL BE LIGHT AND VARIABLE AS SURFACE HIGH PRESSURE
RIDGE BUILDS IN AND TEMPERATURES AROUND 50. FOR MONDAY NIGHT LOOK
FOR MOSTLY CLEAR SKIES WITH LOWS IN THE 20S.
DAYS 3-7...
MODELS CONTINUE TO AGREE WITH THE GENERAL IDEA OF ANOTHER UPPER LOW
ESTABLISHING ITSELF OFF THE WEST COAST BEGINNING AS EARLY AS MID
WEEK AS WEAKENING S/W TROF CROSSES THE CNTL PLAINS. TIMING IS AN
ISSUE BUT OVERALL THE GENERAL PATTERN REMAINS UNCHANGED. AS OUR
UPPER LOW OFF THE WEST COAST SLOWLY MOVES EASTWARD AN UPPER RIDGE
WILL CROSS THEN PLAINS. FURTHER EAST IT DOES LOOK LIKE A DECENT PUSH
OF COLD AIR WILL BE WORKING ITS WAY SOUTH ACROSS THE GREAT LAKES
INTO THE ERN CONUS LATE WEEK AND WRN KS WILL BE ON THE WESTERN
FRINGE OF THIS COLD AIR WHICH WILL BE BATTLING WITH THE NW DOWNSLOPE
FLOW. STILL GIVEN THE PROGGED COLD AIR INVADING THE PLAINS LATE
WEEK AM THINKING TEMPS WILL BEGIN TO REBOUND AS THIS COLD AIR ERODES
FROM WEST TO EAST. WILL THEREFORE GO WITH A GRADUAL WARMING TREND
THROUGH THE WEEKEND PERIOD. OTHERWISE THE CHCS FOR PCPN LOOKING SLIM
SO WILL SEE LITTLE REASON NOT TO KEEP A DRY FORECAST GOING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 67 29 50 24 / 0 0 10 0
GCK 66 27 50 22 / 0 0 10 0
EHA 62 28 49 22 / 0 0 10 0
LBL 65 29 51 24 / 0 0 10 0
HYS 65 28 46 23 / 0 0 20 0
P28 72 36 52 27 / 0 0 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST
/5 PM MST/ THIS AFTERNOON FOR KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-
KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-
KSZ078-KSZ079-KSZ080-KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-
KSZ089-KSZ090.
&&
FN06/18
Hazardous weather outlook, Mar 12, 10:06 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 AM CST SUN MAR 12 2006
KSZ043-044-061>064-074>078-084>088-131100-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-
MEADE-MORTON-SCOTT-SEWARD-STANTON-STEVENS-
1006 AM CST (906 AM MST) SUN MAR 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON...WITH STRONG SOUTHWEST WINDS INCREASING INTO THE 35 TO 45
MPH RANGE WITH OCCASIONAL GUSTS TO NEAR 60 MPH. VERY LOW RELATIVE
HUMIDITIES WILL MAKE FOR PRIME WILDFIRE DEVELOPMENT. OUTDOOR
BURNING SHOULD BE AVOIDED. A HIGH WIND WARNING IS IN EFFECT UNTIL
6 PM CST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
KSZ030-031-045-046-065-066-079>081-089-090-131100-
BARBER-COMANCHE-EDWARDS-ELLIS-KIOWA-NESS-PAWNEE-PRATT-RUSH-STAFFORD-
TREGO-
1006 AM CST SUN MAR 12 2006
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON AND ALL BURNING SHOULD BE AVOIDED. STRONG SOUTHWEST WINDS
WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS TO 45 MPH.
RELATIVE HUMIDITIES WILL BE VERY LOW. A WIND ADVISORY IS IN EFFECT
UNTIL 6 PM CST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
12
High Wind, Hamilton
- When
- March 12, 1:31 PM CST
- Where
- Hamilton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Several Large trees blown down in Syracuse.
High Wind, Gray
- When
- March 12, 1:51 PM CST
- Where
- Gray forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
KSN-tv weather lab report at the Cimarron Jr/Sr High School.
High Wind, Stanton
- When
- March 12, 1:55 PM CST
- Where
- Stanton forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Several shingles blown off roofs. Many tree branches were blown down in and around Johnson.
High Wind, Stevens
- When
- March 12, 2:02 PM CST
- Where
- Stevens forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
High wind occurred at the Hugoton airport.
High Wind, Pratt
- When
- March 12, 2:10 PM CST
- Where
- Pratt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Occurred at the Pratt airport.
High Wind, Ford
- When
- March 12, 2:16 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Occurred at the Dodge City airport.
High Wind, Seward
- When
- March 12, 2:35 PM CST
- Where
- Seward forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Occurred at the Liberal airport.
High Wind, Edwards
- When
- March 12, 2:50 PM CST
- Where
- Edwards forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
Power poles were blown down in Kinsley.
High Wind, Morton
- When
- March 12, 3:08 PM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Occurred at the Elkhart airport.
High Wind, Ford
- When
- March 12, 3:36 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Occurred at the Dodge City airport. Visibility dropped to around 1 mile in dust.
High Wind, Clark
- When
- March 12, 3:38 PM CST
- Where
- Clark forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Several fences were blown down in Ashland. The city sign was damaged.
High Wind, Barber
- When
- March 12, 3:50 PM CST
- Where
- Barber forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Four inch diameter tree branches were broken in Medicine Lodge.
High Wind, Ford
- When
- March 12, 4:00 PM CST
- Where
- Ford forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A 12 inch diameter tree branch fell and crushed a vehicle in Dodge City. Windows broken out on Central Avenue. Shingles blown of a roof in northwest Dodge City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 12 to 18, 200612 deaths · 8 injured · $95 million · 2 events
- Tornadoes in Missouri, March 12, 20064 deaths · 26 injured · $5.0 million · F3 · 2 events
- Tornado in Missouri, March 12, 20061 death · 1 injured · $5.0 million · F3 · 1 event
- Tornadoes and Hail in Arkansas, March 12 to 13, 200612 injured · $18 million · F3 · 12 events
- Tornado in Missouri, March 12, 200619 injured · $1.0 million · F3 · 1 event
- Tornadoes and Hail in Missouri, March 12, 20061 death · 13 injured · $500,000 · F2 · 8 events
- Tornadoes and Hail in Oklahoma, March 12 to 13, 20068 injured · $3.9 million · F3 · 44 events
- Tornadoes and Hail in Missouri, March 12, 20061 death · 6 injured · $4.5 million · F2 · 10 events
- Tornado in Missouri, March 12, 20063 injured · $50 million · F3 · 1 event
- Tornadoes in Missouri, March 12, 200613 injured · $700,000 · F3 · 2 events
- Tornadoes and Hail in Missouri, March 12, 20066 injured · $3.2 million · F3 · 7 events
- Tornado in Missouri, March 12, 20061 death · 5 injured · $800,000 · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493218, 5493219, 5493220, 5493221, 5498102, 5498103, 5498104, 5498105, 5498106, 5498107, 5498108, 5498109, 5498182.